Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 296, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2011, 2:48 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2011, 2:48 PM MDT (20:48 UTC)
- Expired
- Sep 17, 2011, 3:07 PM MDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 2:55 PM MDT | HAIL 0.75 | 17 S Seibert, CO | THE PUBLIC ALSO REPORTED A HAIL DEPTH OF AT LEAST ONE INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163 WUUS53 KGLD 172048 SVRGLD COC017-063-172145- /O.NEW.KGLD.SV.W.0296.110917T2048Z-110917T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 345 PM MDT * AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTH OF SEIBERT...AND WAS MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN CHEYENNE AND SOUTHERN KIT CARSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3921 10257 3903 10252 3900 10293 3914 10297 TIME...MOT...LOC 2049Z 262DEG 9KT 3907 10282 WIND...HAIL 60MPH 1.00IN $$ ROBINSON
1 follow-up statement
494 WWUS53 KGLD 172107 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 307 PM MDT SAT SEP 17 2011 COC017-063-172117- /O.CAN.KGLD.SV.W.0296.000000T0000Z-110917T2145Z/ CHEYENNE CO-KIT CARSON CO- 307 PM MDT SAT SEP 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3921 10257 3903 10252 3900 10293 3914 10297 TIME...MOT...LOC 2107Z 262DEG 9KT 3908 10276 $$ ROBINSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:00 PM MDT, 48 minutes earlier.
Area forecast discussion, Sep 17, 2:00 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT SEP 17 2011 .DISCUSSION... 200 PM MDT SAT SEP 17 2011 TONIGHT THROUGH TUESDAY...UPPER TROUGH AND ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY ALONG THE DIVIDE WILL MOVE OVER THE FRONT RANGE AND FAR EASTERN PLAINS LATE THIS AFTERNOON THEN INTO THE FORECAST AREA BY MIDNIGHT QUICKLY EXITING THE AREA BY SUNRISE. DRY NORTHWEST FLOW TO FOLLOW SUNDAY AND MONDAY WITH AFTERNOON TEMPERATURES WARMING INTO THE 70S THEN 80S. A STRONG UPPER LOW MOVES TOWARD THE GREAT LAKES BY LATE IN THE DAY TUESDAY DRAGGING A COLD FRONT THROUGH THE AREA...COOLING AFTERNOON TEMPERATURES INTO THE 70S...A FEW 80S EXPECTED FROM HILL CITY TO TRIBUNE AND POINTS SOUTH AND EAST. NO INSTABILITY OR SUFFICIENT MOISTURE TO WORK WITH SO REMOVED PREVIOUS THUNDERSTORM MENTION. TUESDAY NIGHT-SATURDAY...THERE IS GOOD AGREEMENT ON SOME LIGHT PRECIPITATION TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON AS ABUNDANT MOISTURE SLIDES THROUGH THE AREA FROM THE NORTHWEST. BY LATE IN THE DAY WEDNESDAY SUBSIDENCE AND RAPIDLY DECREASING MOISTURE MOVE IN LEAVING A MOSTLY SUNNY SKY. HIGH TEMPERATURES AROUND 70. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY. FORECAST CHALLENGE DURING THIS PERIOD IS HOW FAST THINGS WARM UP. BOTH GFS/ECMWF BRING WARMER AIR INTO THE AREA FROM THE WEST EACH DAY BUT ECMWF IS QUITE A BIT WARMER. HAVE TRENDED TEMPS UP EACH DAY AVERAGING BOTH 12Z AND PREVIOUS 00Z RUNS. 007 && .AVIATION... 1205 PM MDT SAT SEP 17 2011 LIFR TO POSSIBLE VFR CONDITIONS WILL PREVAIL FOR KGLD WITH LIFR TO MVFR CONDITIONS FOR KMCK. LATEST VISIBLE SATELLITE SHOWS THE OVERCAST SKIES SLOWLY BEING ERODED ON THE WESTERN EDGES. ANTICIPATE THE WESTERN EDGE OF THE CLOUDS TO MOVE PAST KGLD...LEAVING A SCATTERED DECK OVERHEAD. HOWEVER WILL MONITOR AS NOT ALL THE MODELS AGREE TO THE EXACT PLACEMENT OF THE WESTERN EDGE OF THE CLOUDS. CURRENTLY THINKING STORMS WILL NOT MOVE NEAR KGLD UNTIL AFTER 0Z. KGLD MAY HAVE IFR CEILINGS AFTER 0Z. HOWEVER MODELS DISAGREE WITH HOW LOW THE CEILINGS WILL BE...SO HAVE A SCATTERED MVFR DECK. FOR KMCK LOW CLOUDS AND REDUCED VISIBILITIES WILL CONTINUE THROUGH THE OVERNIGHT HOURS. PLACED A TEMPO GROUP IN FOR MVFR VIS AS THE LATEST OBS HAVE TRENDED THAT DIRECTION. DO NOT ANTICIPATE THE STORMS TO MOVE NEAR KMCK UNTIL AFTER 0Z. AFTER 0Z THE UPPER LEVEL TROUGH MOVES THROUGH THE AREA SO HAVE VCSH FOR BOTH SITES. JTL && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 17, 1:10 PM MDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 110 PM MDT SAT SEP 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 110 PM MDT SAT SEP 17 2011 /210 PM CDT SAT SEP 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG WILL RESTRICT VISIBILITY...WITH ISOLATED LOCATIONS HAVING VISIBILITIES BELOW ONE MILE. THIS WILL MAKE TRAVEL HAZARDOUS DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF A BENKELMAN TO LEOTI LINE. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. TONIGHT THE ENTIRE TRI- STATE AREA WILL HAVE CHANCES FOR THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT DURING THE EVENING. DURING THE AFTERNOON AND INTO THE EVENING A TORNADO CANNOT BE RULED OUT WITH ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:41 PM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson | 5 hr |
| Sep 17, 7:39 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 2 hr |
| Sep 17, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 17 min |
| Sep 17, 4:50 PM MDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Sep 17, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| Sep 17, 5:20 PM MDT | Tornado Warning | GLD | Kit Carson | 55 min |
| Sep 17, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.